Alert archive / Utah / Flash Flood Warnings in 2023

Flash Flood Warning 38, NWS Salt Lake City, UT

August 13, 2023Kane County, Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 13, 2023, 7:22 PM MDT for Kane County, Washington County, Utah. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2023, 7:22 PM MDT (01:22 UTC)
Expired
Aug 13, 2023, 11:15 PM MDT
In force
4 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Kane County, UT, Washington County, UT

The radar

The Cedar City radar (KICX), 43 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 1.4 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2023-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 106 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2023-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
106 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1917 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

113 
WGUS55 KSLC 140122
FFWSLC
UTC025-053-140515-
/O.NEW.KSLC.FF.W.0038.230814T0122Z-230814T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
722 PM MDT Sun Aug 13 2023

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  West Central Kane County in southern Utah...
  Eastern Washington County in southwestern Utah...

* Until 1115 PM MDT.

* At 722 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of normally dry
           washes, slot canyons, narrows and small streams.

* Some locations that will experience flash flooding include...
  Zion National Park including Parunuweap Canyon and the East Fork 
  of the Virgin River from south of Orderville to the confluence 
  with the mainstem Virgin River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3719 11286 3720 11279 3730 11273 3724 11262
      3717 11272 3715 11299 3718 11296

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CRK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 4:05 PM MDT, 3 hours 17 minutes earlier.

Area forecast discussion, Aug 13, 4:05 PM MDT, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
405 PM MDT Sun Aug 13 2023

.SYNOPSIS...Moisture remains in place across southern Utah today
while drier air has spread into the north, remaining there through
early week. This will limit precipitation chances across the
north through the first half of the week while isolated to
scattered precipitation chances continue across southern Utah.

&&

.SHORT TERM (Through 12Z/6AM Tuesday)...Early afternoon analysis
depicts a continuation of a rex block across the Eastern Pacific,
characterized by a ridge of high pressure centered near Seattle
while an area of low pressure is centered near San Diego. Model
consensus shows this pattern only subtly evolving through the
period, with the ridge of high pressure elongating while merging
with a southern CONUS ridge, while the low changes little in terms
of strength while only slightly retrograding just off of the
California coast through the period. This evolution will promote
a gradual warming trend across northern and central Utah, while
low to mid level flow gradually evolves from east to south across
the period across southern Utah.

Tonight, model consensus is in good agreement in their depiction
of a strengthening easterly pressure and thermal gradient across
northern Utah and SW Wyoming, with roughly a 6mb pressure
difference forecast between Dugway and Rock Springs, WY. A tight
thermal gradient is forecast to develop between the Wasatch Front
and SW Wyoming, with 700mb flow from the east between midnight and
6AM. It is during this period when enhanced canyon winds are
becoming increasingly likely. HREF mean wind gusts during this
period are forecast to be in the 30-40 mph range near canyons and
across benches of the Cache Valley, as well from Brigham City to
Farmington, with maxima in Ogden as well as the typical Park
Lane/Farmington site. Ensemble max wind gusts are in the 50-60 mph
range near canyons across eastern Cache Valley, and 40-45 mph in
Ogden and Park Lane. Model consensus is more closely clustered
with less spread across the eastern Cache Valley, and considered
issuing a Wind Advisory here. With only the 3km NAM and ARW
showing advisory-level winds of 45 mph, decided to hold off for
now, however these events have a tendency to verify close to the
ensemble max, and the next shift will have an opportunity to
interrogate the 00Z guidance. It's worth noting that the trend in
the models has been an upward one in terms of wind speeds. For
now, have opted to message the wind potential. Before bed tonight,
those near canyons and terrain of the Cache Valley and Northern
Wastach Front should secure or put away loose and/or lightweight
outdoor objects that are prone to blow around, such as outdoor
furniture, garbage cans, ect.

A persistent area of mid level cloudiness and showers has been in
place across southern Utah through the morning and into the early
afternoon hours, and this has limited surface heating and
inhibited convective initiation so far today. However, on the
north end of the cloud shield, a combination of differential
heating boundary dynamics and orographics courtesy of easterly
flow has resulted in the development of higher terrain showers and
storms across the southern Utah mountains as well as high terrain
areas of Beaver County. Through the remainder of the evening,
CAMs propagate this activity off to the west. It's uncertain as to
how well showers/storms will be able to maintain themselves as
they move off of terrain, as shear is weak (less than 20kts) and
SBCAPE is marginal at 500J/Kg per the latest SPC mesoanalysis.
Colliding outflow boundaries/cold pools may help sustain/initiate
new convection, and CAMs suggest the best potential of this is
across Iron County and higher elevations of Zion NP. This activity
is forecast to diminish this evening with the loss of daytime
heating.

Late tonight through Tuesday, model consensus suggests gradual
moisture advection from the southeast to the northwest. While
moisture today is confined south of I-70, moisture and associated
shower/thunderstorm activity is forecast to creep to towards I-70
by Monday afternoon/evening. While most CAMs advertise isolated
to scattered shower and thunderstorm development during the
afternoon, one source of uncertainty is the advection of mid level
cloud cover, which the HREF shows increasing from southeast to
northwest beginning as early as the pre-dawn hours across
southeast Utah. This may once again limit the amount of
destabilization that can be realized Monday afternoon/evening
while limiting the amount of shower/thunderstorm activity that can
be realized. North and west of this cloud shield across southwest
Utah, this uncertainty in the amount of destabilization is less,
so it is conceivable that the most shower/thunderstorm activity
will be across SW Utah Monday afternoon/evening.

.LONG TERM After 12Z/6AM Tuesday)...Through the middle of the week,
moisture will linger across the southern half of the forecast area
while the northern portions remain dry. Temperatures will remain
warm through this period with high temperatures climbing to about 5
degrees above average across northern Utah and southwest Wyoming,
while high temperatures remain near seasonal for southern Utah. With
deep layer moisture lingering over the southern half of the forecast
area, daily shower and thunderstorm chances will remain in the
forecast with at least isolated flash flooding being a threat in dry
washes, slot canyons, and recent burn scars.

By the end of the work week, ensemble guidance begins favoring an
offshore low shifting slightly eastward toward the coast which will
begin to favor a deeper moisture advection across the region,
particularly across the northern half of the forecast area. Forecast
PWAT values go relatively unchanged across the southern tier of Utah
and increase to ~0.75-1.0" across northern Utah and southwest
Wyoming. Forecast models also indicate enhanced shear between the
two aforementioned synoptic features which may aid in the
development of organized convection, rather than typical airmass
thunderstorms. Will need to monitor this potential going forward,
but overall thinking that the threat for flash flooding across the
region will increase substantially later in the week and into the
weekend. Will need to monitor trends in models as we get closer to
late next week for specific threat areas for strong thunderstorms
and heavy rain.

As the aforementioned offshore low pushes closer toward the coast,
H7 temperatures will cool as the main ridge axis moves eastward and
help to bring cooler temperatures areawide. That said, NBM day 6 and
7 temperature forecast ranges are still showing up to 10 degrees of
spread for areas like Salt Lake City and St. George... but a net
cooling trend is noted.

Bottom-line forecast... showers and thunderstorm coverage increases
late in the week, with a cooling trend expected as more widespread
moisture moves into the region.

&&

.AVIATION...KSLC...Clear skies will continue, with northwesterly
winds shifting to light out of the east-southeast after 05-06z.
Easterly canyon winds are unlikely to reach KSLC (15% likelihood).
Northwest winds are likely to return around 17-18z.

.REST OF UTAH AND SOUTHWEST WYOMING...Scattered showers and isolated
thunderstorms will continue across southern Utah (south of KMLF
latitude) through roughly 04-06z. Gusty easterly canyon winds are
likely overnight along the northern Wasatch Front and the Cache
Valley, with gusts up to 30-40 mph possible. These winds will
diminish after sunrise.

&&

.FIRE WEATHER...A blocking pattern remains in place across the
Eastern Pacific, with a high pressure ridge centered over the
Pacific Northwest and an area of low pressure centered near San
Diego. Enhanced mid level moisture and showers rotating around the
low has suppressed shower and thunderstorm activity across
southern Utah today, although isolated to locally scattered
showers and thunderstorm are still on tap for later this
afternoon/early evening after sufficient surface heating can be
realized. The above-mentioned ridge is forecast to build from the
Pacific Northwest into the Four Corners region through midweek,
supporting a warming trend. Meanwhile, moisture is forecast to
remain in place across southern Utah through the week and into
next weekend, providing daily shower and thunderstorm activity. A
gradual increase in moisture is expected to arrive across southern
Utah on Tuesday, then gradually spread north into central Utah by
Wednesday and northern Utah on Tuesday. There is some potential
for a signficiant, statewide increase in moisture by next weekend,
but there remains some uncertainty on just how much moisture may
move into the state, along with exactly where the axis of highest
moisture will be. Either way, most models are in agreement that
moisture will be on the increase. This increase in moisture
appears to be tied to the earlier mentioned low moving onshore and
evolving into a broad low pressure trough across the western
United States.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

ADeSmet/Webber/Cunningham

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

In the hours before

Local storm report, Aug 13, 4:36 PM MDT, 2 hours 46 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
436 PM MDT Sun Aug 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     Flash Flood      2 S Springdale          37.16N 113.00W
08/12/2023                   Washington         UT   Official NWS Obs

            East Fork of the Virgin River gauge near
            Springdale observed a flood wave up to 1170
            cfs.

&&

CRK

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 6:20 PM MDTFlash Flood Warning Considerable damage threatSLCWashington3 hr
Aug 13, 7:56 PM MDTSpecial Weather StatementSLC34 min
Aug 14, 2:09 PM MDTFlash Flood Warning Considerable damage threatSLCKane, Washington3 hr

Nearby

Flash Flood Warnings in Utah, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.